Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 20, NWS North Platte, NE

April 30, 2008Cherry County, Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 30, 2008, 6:42 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2008, 6:42 PM MDT (00:42 UTC)
Expired
Apr 30, 2008, 7:16 PM MDT
In force
34 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Cherry County, NE, Sheridan County, NE

The radar

The North Platte radar (KLNX), 131 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2008-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2008-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3062 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 010042
SVRLBF
NEC031-161-010130-
/O.NEW.KLBF.SV.W.0020.080501T0042Z-080501T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
642 PM MDT WED APR 30 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...
  SOUTHEASTERN SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 730 PM MDT

* AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WATSON LAKE...OR 32 MILES EAST OF ALLIANCE...AND MOVING NORTHEAST
  AT 19 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WATSON LAKE BY 650 PM MDT...

LAT...LON 4234 10204 4215 10186 4209 10231 4217 10235
TIME...MOT...LOC 0042Z 234DEG 16KT 4220 10224

$$

GARNER
2 follow-up statements
000 
WWUS53 KLBF 010104
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
804 PM CDT WED APR 30 2008

NEC031-161-010130-
/O.CON.KLBF.SV.W.0020.000000T0000Z-080501T0130Z/
SHERIDAN NE-CHERRY NE-
704 PM MDT WED APR 30 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR SOUTHWESTERN CHERRY AND SOUTHEASTERN SHERIDAN COUNTIES...

AT 703 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES NORTH OF WATSON LAKE...OR 36 MILES SOUTHEAST OF
RUSHVILLE...MOVING NORTHEAST AT 29 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWESTERN CHERRY COUNTY AT 720 PM MDT

LAT...LON 4234 10204 4215 10186 4209 10231 4217 10235
TIME...MOT...LOC 0104Z 241DEG 25KT 4227 10211

$$

GARNER
000 
WWUS53 KLBF 010116
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
816 PM CDT WED APR 30 2008

NEC031-161-010126-
/O.CAN.KLBF.SV.W.0020.000000T0000Z-080501T0130Z/
SHERIDAN NE-CHERRY NE-
716 PM MDT WED APR 30 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CHERRY AND
SOUTHEASTERN SHERIDAN COUNTIES IS CANCELLED...

LAT...LON 4234 10204 4215 10186 4209 10231 4217 10235
TIME...MOT...LOC 0116Z 241DEG 25KT 4231 10201

$$

GARNER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 1:46 PM MDT, 4 hours 56 minutes earlier.

Area forecast discussion, Apr 30, 1:46 PM MDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
246 PM CDT WED APR 30 2008

.SYNOPSIS...
H5 CLOSED LOW OVER THE PACIFIC NORTHWEST AS SEEN ON VISIBLE
SATELLITE WITH RIDGE INTO NORTHERN PLAINS.

&&

.DISCUSSION...
UPPER AIR PATTERN CONTINUES TO TWEAK ITSELF IN ADVANCE OF THE
SYSTEM. THE ECMWF WHICH HAD BEEN FAIRLY CONSISTENT IN THE LAST TWO
DAYS HAS NOW TAKEN AN 80 MILE SHIFT TO THE NORTH FOLLOWING TREND
OF GFS OF THE 12Z RUN. THIS CONTINUES THE UNCERTAINTY WITH THE
SYSTEM. WILL CONTINUE THE WATCH WITH ANTICIPATION OF NAILING
SYSTEM DOWN EARLY THURSDAY MORNING. MAIN CONCERN WITH NEAR TERM
PACKAGE IS THE PLACEMENT OF THE COLDER AIR. WITH UPPER SYSTEMS
MOVING NORTH WILL KEEP US ON THE WARMER SIDE AND MOSTLY RAIN.WILL
CONTINUE TO TREND TOWARDS EURO WITH SREF AND NAM AND GFS COMING
MORE INTO LINE WITH DEFORMATION FRIDAY. HAVE TWEAKED GOING
FORECAST WITH MAIN EMPHASIS NORTHWEST WHERE TEMPERATURES SURE TO
BE COLD ENOUGH FOR SOLID CHANGEOVERTHURSDAY NIGHT. TRENDED TOWARDS
HPC QPF. 305K SURFACE AND MIXING RATIO INDICATING TROWAL ALONG
WITH CROSS SECTION FROM VTN TO BEATRICE ON FRIDAY WITH PERIOD OF
DEEP EASTERLIES AND STRONG MOISTURE ADVECTION. AT THE PRESENT
TEMPERATURES NOT DEFINITELY SIGNALING STRONG CHANGEOVER BUT WITH
LAST SEVERAL SYSTEMS LIFT HAS OVERCOME MARGINAL TEMPERATURES.
TEMPERATURES IN FRIDAY TIME FRAME MAY HAVE TO BE ADJUSTED
DOWNWARD. WEAK RIDGING INTO NORTHERN PLAINS BEHIND THIS SYSTEM
WITH SATURDAY STILL COOL AND BLUSTERY SUNDAY IN THE 60S. OPEN WAVE
TO PUSH A COLD FRONT THROUGH MON TUES AND HAVE INCLUDED SCHC TSRA.

&&

.AVIATION...
VFR CONDITIONS THROUGH MID EVENING WILL GRADUALLY GIVE WAY TO
IFR/LIFR CONDTIONS DURING THE EARLY MORNING HOURS AS COLD AIR BUILDS
IN ACROSS WESTERN NEBRASKA. PRIOR TO THIS...ISOLATED TO SCATTERED
THUNDERSTORMS ACROSS THE NEBRASKA PANHANDLE COULD CREATE HAZARDOUS
CONDITIONS TO LIGHT AIRCRAFT DUE TO VERY GUSTY WINDS NEAR THESE
THUNDERSTORMS AND SHOULD BE AVOIDED. CIGS ARE EXPECTED TO LOWER TO
IFR CONDITIONS DURING THE EARLY MORNING HOURS AS STRATUS EXPANDS
AHEAD OF THE NEXT STRONG STORM SYSTEM. VSBYS WILL BE LOWERED TO THE
3-5SM RANGE INITIALLY IN LIGHT MIST...BUT AS LIFT INCREASES
PRECIPITATION MAY HELP LOWER VSBYS BELOW 3SM THROUGH THE AFTERNOON
HOURS. LIGHT SNOW WILL EVENTUALLY DEVELOP ACROSS NW NEBRASKA BY MID
AFTERNOON...AND COULD FURTHER REDUCE VSBYS TO A MILE OR LESS AT
TIMES.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...WINTER STORM WATCH FROM THURSDAY
EVENING THROUGH FRIDAY AFTERNOON FOR NEZ004-094.

&&

13/POWER
Hazardous weather outlook, Apr 30, 2:39 PM MDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
339 PM CDT WED APR 30 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-012045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
339 PM CDT WED APR 30 2008 /239 PM MDT WED APR 30 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE
ACROSS THE WESTERN SANDHILLS AND EASTERN PANHANDLE THROUGH THE
EVENING HOURS. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING
VERY STRONG WIND GUSTS DUE TO THE DRY LOW LAYERS OF THE
ATMOSPHERE. LOW RELATIVE HUMIDITY LEVELS AND SHIFTING WINDS WILL
BE OF SOME CONCERN THROUGH EARLY EVENING IF ANY FIRE STARTS
OCCUR...AS FIRES WILL HAVE HAVE TO POTENTIAL TO QUICKLY GROW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN INTENSE AND SLOW MOVING STORM SYSTEM WILL EJECT FROM THE
CENTRAL ROCKIES AND MOVE ACROSS NEBRASKA ON THURSDAY AFTERNOON
THROUGH FRIDAY EVENING. RAIN...LOCALLY HEAVY IN WESTERN NEBRASKA
ON THURSDAY...WILL GRADUALLY MIX WITH COLD AIR DROPPING IN FROM
THE DAKOTAS. THIS WILL EVENTUALLY ALLOW SNOW TO MIX WITH THE RAIN
ACROSS NORTHWEST NEBRASKA THURSDAY AFTERNOON...WITH ALL SNOW
EXPECTED BY LATE AFTERNOON OVER MUCH OF THE EASTERN PANHANDLE AND
ADJACENT SANDHILLS. AS THE STORM SLOWLY MOVES INTO CENTRAL
NEBRASKA AND INTENSIFIES EARLY FRIDAY...NORTHWEST WINDS AS HIGH AS 30 TO
40 MPH...WITH GUSTS UP TO 50 TO 60 MPH...WILL COMMENCE. WINDS OF THIS
MAGNITUDE AND DURATION WILL BE CAPABLE OF CAUSING PROPERTY DAMAGE
AND EVEN POWER OUTAGES. THE SNOW EXPECTED ACROSS NORTHWESTERN
NEBRASKA...WHEN COMBINED WITH THE VERY STRONG WINDS...MAY LEAD TO
NEAR BLIZZARD CONDITIONS AT TIMES ON FRIDAY. THEREFORE A WINTER
STORM WATCH HAS BEN ISSUED THURSDAY NIGHT THROUGH FRIDAY FOR
SHERIDAN AND WESTERN CHERRY COUNTY...WHERE SNOWFALL AMOUNTS OF UP
TO 8 INCHES MAY BE POSSIBLE. ACCUMULATING SNOW MAY SPREAD AS FAR
EAST AS BUTTE...NORTH PLATTE...AND HAYES CENTER. ADDITIONAL
COUNTIES MAY BE INCLUDED IN THE WINTER STORM WATCH LATER TODAY
ONCE THE TRACK OF THE STORM BECOMES BETTER DEFINED. RESIDENTS OF
WESTERN AND NORTH CENTRAL NEBRASKA ARE ENCOURAGED TO MONITOR THE
LATEST FORECASTS AND POSSIBLE WATCHES...WARNINGS...OR ADVISORIES
AS THIS SIGNIFICANT SPRING STORM SYSTEM APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 6:33 PM MDTSevere Thunderstorm WarningLBFSheridan42 min
May 1, 2:41 AM MDTWind AdvisoryLBFArthur, Blaine, Chase, Cherry, Custer, Deuel and 12 more37 hr
May 1, 2:43 PM MDTSnow and Blowing Snow AdvisoryLBFArthur, Chase, Deuel, Garden, Keith, McPherson and 1 more24 hr
May 1, 2:43 PM MDTWinter Storm WatchLBFBlaine, Brown, Cherry, Keya Paha, Rock, Thomas12 hr
May 1, 2:43 PM MDTWinter Storm WarningLBFCherry, Grant, Hooker, Sheridan24 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.